Winter Storm, Anderson
- When
- February 1, 12:01 AM CST to February 2, 8:00 AM CST
- Where
- Anderson forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.214, -95.293 (the zone’s center; the record gives no point)
The winter storm that began late on January 31 continued into February 2. Freezing rain and sleet with up to one half inch of glazing south of Interstate 70 gradually changed to all snow everywhere by late in the evening of the 1st.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
The winter storm that began late on January 31 continued into February 2. Freezing rain and sleet with up to one half inch of glazing south of Interstate 70 gradually changed to all snow everywhere by late in the evening of the 1st. By the morning of the 2nd when snow gradually ended total snow accumulations varied from an inch or less south of Interstate 35 up to 5 to 10 inches along Interstate 70 and around 10 to 14 inches near the Nebraska border. Some totals included 16 inches at Washington, 12 inches at Baileyville, 11 inches at Centralia and Manhattan, and 10 inches at Agenda and near Fostoria. Two fatalities occurred on Interstate 35 near Melvern in Osage county around 8pm of the 1st. The vehicle slid off Interstate 35 into a ditch and hit a bridge support pillar. The driver and occupant were both killed. Another vehicle accident seriously injured a 27 year old male.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jan 31, 4:30 PM CST, 7 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 430 PM CST SAT JAN 31 2004 .DISCUSSION... MESSY FORECAST TO CONTINUE. BRIEFLY...WINTER WEATHER ADVISORIES TONIGHT FOR FREEZING DRIZZLE AND LIGHT SNOW. STRONG ISENTROPIC LIFT TONIGHT AND SUNDAY. LARGE SCALE VERTICAL MOTION WILL COOL ATMOSPHERE ENOUGH ON SUNDAY FOR CHANGEOVER TO SNOW WEST TO EAST. MODEL RUNS IMPLY MAX SNOW LINE PUSHING FURTHER NORTHWEST THROUGH TIME. BUFKIT SCREAMING MAJOR ICE STORM EVENT SOUTHEAST COUNTIES. HAVE REFRAINED FROM ICE STORM WARNING IN LIEU OF WINTER STORM WARNING DUE TO EXPECTED CHANGEOVER TO ACCUMULATING SNOW SUNDAY NIGHT SOUTHEAST COUNTY WARNING AREA. APPEARS STORM SHOULD BE WINDING DOWN MONDAY AS STRONG NEGATIVELY TILTED TROF MOVES EAST OF AREA. ANOTHER WAVE ON THE HORIZON FOR MIDWEEK BUT AT THIS TIME...IT APPEARS WILL BE A SNOW MAKER ONLY...BUT TREND HAS BEEN FOR STRONGER SYSTEMS AND WARMER AIR TO MOVE INTO THESE WAVES...AND WE MAY BE LOOKING AT ANOTHER WATCH/WARNING SITUATION. HOWEVER, MIDWEEK SYSTEM NOT TOO IMPRESSIVE LOOKING YET ON UK MODEL...WHICH HAS CONTINUED TO PERFORM EXCELLENTLY THE LAST SEVERAL WEEKS. TIME WILL TELL. && .TOP...WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY TONIGHT FOR THE ENTIRE FORECAST AREA. WINTER STORM WARNING SUNDAY AND SUNDAY NIGHT UNTIL NOON MONDAY FOR THE ENTIRE FORECAST AREA. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 455 PM CST SAT JAN 31 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-011100- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 455 PM CST SAT JAN 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT FREEZING DRIZZLE IS EXPECTED THROUGH THE NIGHT WITH ACCUMULATIONS OF LESS THAN A TENTH OF AN INCH. SOME LIGHT SNOW WILL ALSO COAT ROADWAYS WEST OF HIGHWAY 77 BUT SNOW AMOUNTS SHOULD BE AN INCH OR LESS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A MAJOR WINTER STORM WILL MOVE THROUGH THE AREA SLOWLY SUNDAY THROUGH MIDDAY MONDAY. SNOW SHOULD BE WIDESPREAD NORTHWEST OF THE TURNPIKE THROUGH SUNDAY BEFORE ENDING BY MIDDAY MONDAY. BLOWING AND DRIFTING SNOW WILL ALSO BE COMMON BY SUNDAY AFTERNOON. ALONG THE TURNPIKE AND SOUTHEAST TO INTERSTATE 35...A MIX OF SNOW SLEET AND FREEZING RAIN WILL BE COMMON THROUGH SUNDAY EVENING BEFORE CHANGING TO SNOW SUNDAY NIGHT. MEANWHILE...ALONG AND SOUTHEAST OF INTERSTATE 35...FREEZING RAIN AND SLEET WILL PREVAIL BUT CHANGE TO SNOW SUNDAY NIGHT. THE GREATEST SNOWFALL BY MIDDAY MONDAY SHOULD BE ALONG A LINE FROM ABILENE TO HIAWATHA...WHERE 10 TO 13 INCHES OF SNOW AREA EXPECTED. FURTHER NORTHWEST...TO THE NEBRASKA BORDER...6 TO 10 INCHES ARE FORECAST. FROM EMPORIA TO TOPEKA AND LAWRENCE...5 TO 10 INCHES OF SNOW ARE EXPECTED. FINALLY...TO THE SOUTHEAST OF INTERSTATE 35...UP TO THREE QUARTERS INCH OF ICE MAY ACCUMULATE ON TREES AND POWER LINES BY SUNDAY NIGHT. THIS SAME AREA COULD THEN RECEIVE SEVERAL INCHES OF SNOW ON TOP OF THE ICE LATE SUNDAY NIGHT AND EARLY MONDAY. ANOTHER STORM SYSTEM THREATENS THE AREA WEDNESDAY AND THURSDAY WITH MORE SNOW POSSIBLE. IT IS TOO EARLY TO TELL HOW MUCH SNOW THIS SECOND STORM WILL BRING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT THE TYPE OF PRECIPITATION AND ANY ACCUMULATIONS THEY ARE RECEIVING TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
The national radar mosaic for the moment the first event began.
23 winter storm. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Winter Storm, Osage | 2004-02-01 | 52 | Male | Vehicle/Towed Trailer | Direct |
| Winter Storm, Osage | 2004-02-01 | 21 | Female | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385531, 5385532, 5385533, 5385534, 5385535, 5385536, 5385537, 5385538, 5385539, 5385540, 5385541, 5385542, 5385543, 5385544, 5385545, 5385546, 5385547, 5385548, 5385549, 5385550, 5385551, 5385552, 5385553.